FDA Reiterates Warning About Dangerous Alcohol-Based Hand Sanitizers Containing Methanol

Mary Madison, RN, RAC-CT, CDP
Clinical Consultant – Briggs Healthcare

The subtitle sums up this warning: Agency Urges Consumers, Health Care Professionals Not to Use Certain Products, Citing Serious Adverse Events and Death.

In FDA News issued July 27, 2020, the Food and Drug Administration “continues to warn consumers and health care professionals not to use certain alcohol-based hand sanitizers due to the dangerous presence of methanol, or wood alcohol – a substance often used to create fuel and antifreeze that can be toxic when absorbed through the skin as well as life-threatening when ingested.  The FDA first warned about some of the methanol-containing hand sanitizers being sold in retail stores and online in June. The agency issued a further warning earlier this month about an increasing number of adverse events, including blindness, cardiac effects, effects on the central nervous system, and hospitalizations and death, primarily reported to poison control centers and state departments of health. The agency continues to see these figures rise.”

The agency has posted a do-not-use list of dangerous hand sanitizer products, which is being updated regularly. In most cases, methanol does not appear on the product label. However, methanol is not an acceptable ingredient in any drug, including hand sanitizer, even if methanol is listed as an ingredient on the product label. The FDA’s ongoing testing has found methanol contamination in hand sanitizer products ranging from 1% to 80%.

Methanol exposure can result in nausea, vomiting, headache, blurred vision, permanent blindness, seizures, coma, permanent damage to the nervous system or death. Although people using these products on their hands are at risk for methanol poisoning, young children who ingest these products and adolescents and adults who drink these products as an alcohol (ethanol) substitute are most at risk. Consumers who have been exposed to hand sanitizer containing methanol and are experiencing symptoms should seek immediate medical treatment for potential reversal of the toxic effects of methanol poisoning. 

Information on reporting problems or adverse effects experienced with hand sanitizers should be reporting to the FDA.  That information is found in the July 27th news piece (hyperlink in 1st paragraph of this blog).

All consumers, including healthcare workers, should check the label of hand sanitizer products they’re using; wouldn’t hurt to check the FDA Do-Not-Use List as well.  Be careful out there!